Alert archive / Nebraska / Tornado Warnings in 2019
Tornado Warning 3, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 5, 2019, 5:57 PM CDT for Cass County, Lancaster County, Otoe County, Nebraska. It was in force for 33 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 5, 2019, 5:57 PM CDT (22:57 UTC)
- Expired
- May 5, 2019, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.5 in
Counties Cass County, NE, Lancaster County, NE, Otoe County, NE
The radar
The Omaha radar (KOAX), 72 km from the middle of the area, began a volume at 22:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 5, 5:57 PM CDT | HAIL 1 | 3 N Lincoln, NE | DELAYED REPORT FROM MPING. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 4 Wnw Lincoln, NE | DAMAGE TO AIRCRAFT AND AIRPORT PROPERTY. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 5 S Lincoln, NE | LARGE TREE BRANCHES DOWN IN SOUTH LINCOLN, JUST NORTH OF SOUTHPOINTE. |
| May 5, 6:00 PM CDT | TSTM WND DMG | 5 Sse Lincoln, NE | TREES BLOWN DOWN. |
| May 5, 6:04 PM CDT | HAIL 1 | 5 E Lincoln, NE | DELAYED REPORT FROM MPING. |
| May 5, 6:11 PM CDT | TSTM WND DMG | 4 Ssw Lincoln, NE | 1 INCH TREE LIMBS BLOWN DOWN. SHINGLES BLOWN OFF ROOF. DELAYED REPORT FROM MPING. |
| May 5, 6:25 PM CDT | TSTM WND DMG | 4 Sw Lincoln, NE | REPORTED AS TORNADO TOUCHDOWN IN THE PARKING LOT OF THE GENTLE SHEPARD BAPTIST CHURCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 5, 3:39 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 11.0 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -220 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 128 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
466
WFUS53 KOAX 052257
TOROAX
NEC025-109-131-052330-
/O.NEW.KOAX.TO.W.0003.190505T2257Z-190505T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Omaha/Valley Nebraska
557 PM CDT Sun May 5 2019
The National Weather Service in Omaha has issued a
* Tornado Warning for...
Central Lancaster County in southeastern Nebraska...
Northwestern Otoe County in southeastern Nebraska...
Southwestern Cass County in southeastern Nebraska...
* Until 630 PM CDT.
* At 556 PM CDT, a severe thunderstorm capable of producing a tornado
was located over southeastern Lincoln, moving southeast at 25 mph.
HAZARD...Tornado and ping pong ball size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Hickman and Bennet around 620 PM CDT.
Palmyra and Panama around 630 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Stagecoach State Recreation Area, Sprague, Wagon Train State
Recreation Area, Roca and Eagle.
This includes Interstate 80 in Nebraska between mile markers 395 and
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4077 9685 4094 9668 4077 9627 4052 9661
4052 9670
TIME...MOT...LOC 2256Z 314DEG 22KT 4079 9665
TORNADO...RADAR INDICATED
HAIL...1.50IN
$$
MEAD3 follow-up statements
291
WWUS53 KOAX 052306
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
606 PM CDT Sun May 5 2019
NEC025-109-131-052330-
/O.CON.KOAX.TO.W.0003.000000T0000Z-190505T2330Z/
Lancaster NE-Otoe NE-Cass NE-
606 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR CENTRAL
LANCASTER...NORTHWESTERN OTOE AND SOUTHWESTERN CASS COUNTIES...
At 606 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Bennet, or 8 miles southeast of Lincoln, moving
southeast at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Bennet around 615 PM CDT.
Palmyra around 625 PM CDT.
Other locations impacted by this tornadic thunderstorm include
Stagecoach State Recreation Area, Sprague, Wagon Train State
Recreation Area, Roca and Eagle.
This includes Interstate 80 in Nebraska between mile markers 395 and
407.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4077 9685 4094 9668 4077 9627 4052 9661
4052 9670
TIME...MOT...LOC 2306Z 296DEG 25KT 4075 9654
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MEAD597
WWUS53 KOAX 052317
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
617 PM CDT Sun May 5 2019
NEC025-109-131-052330-
/O.CON.KOAX.TO.W.0003.000000T0000Z-190505T2330Z/
Lancaster NE-Otoe NE-Cass NE-
617 PM CDT Sun May 5 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR
SOUTHEASTERN LANCASTER...NORTHWESTERN OTOE AND SOUTHWESTERN CASS
COUNTIES...
At 617 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Bennet, or 13 miles southeast of Lincoln, moving
southeast at 25 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Palmyra and Panama around 625 PM CDT.
Other locations impacted by this tornadic thunderstorm include Eagle
and Wagon Train State Recreation Area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4071 9663 4089 9656 4077 9627 4057 9655
4062 9661
TIME...MOT...LOC 2317Z 314DEG 22KT 4070 9648
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
MEAD472
WWUS53 KOAX 052324
SVSOAX
Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
624 PM CDT Sun May 5 2019
NEC025-109-131-052333-
/O.EXP.KOAX.TO.W.0003.000000T0000Z-190505T2330Z/
Lancaster NE-Otoe NE-Cass NE-
624 PM CDT Sun May 5 2019
...THE TORNADO WARNING FOR SOUTHEASTERN LANCASTER...NORTHWESTERN OTOE
AND SOUTHWESTERN CASS COUNTIES WILL EXPIRE AT 630 PM CDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southeastern Nebraska.
Remember, a Severe Thunderstorm Warning still remains in effect for
eastern Lancaster and western parts of Cass and Otoe counties.
LAT...LON 4071 9663 4089 9656 4077 9627 4057 9655
4062 9661
TIME...MOT...LOC 2323Z 314DEG 22KT 4068 9645
$$
MEADWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 5, 12:49 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, May 5, 12:49 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1249 PM CDT Sun May 5 2019 .SHORT TERM...(Today through Tuesday) Issued at 300 AM CDT Sun May 5 2019 At 3 AM, an upper level trough was pushing through the Northern Plains and a cold front was moving south near the NE/SD border. Isolated showers and storms were evident on radar over NE/IA/SD, with increasing activity near the cold front. Light southerly winds were ongoing over most of eastern Nebraska and western Iowa. The main forecast concern this morning is the potential for strong/severe thunderstorms today. While a few weaker storms are possible before noon, the real show looks like it will be this afternoon/evening as a shortwave drifting through the Northern Plains and cold front interact with deeper moisture over central and southern NE/IA. Short range guidance is in good agreement with the frontal placement and timing, oriented the boundary along or just north of the Interstate 80 corridor by early afternoon. Stronger storm initiation looks mostly likely along/ahead of the front between noon and 3 PM, as the mostly uncapped airmass reaches convective temperatures. Thunderstorm activity should then increase in coverage and progress southward through the evening as the frontal boundary sags southward toward the KS/NE border. Atmospheric profiles ahead of the front, with 2,000 to 3,000 J/kg of SBCAPE, steep mid level lapse rates near 8.5 C/km, and around 30 kt of 0 to 6 km shear, certainly suggest a large hail risk. Damaging winds are also possible with storm motions and front orientation indicating a potential bowing segments. While the tornado risk isn't zero, hodograph profiles suggest it is a lesser concern compared to damaging wind/hail. Areas along and south of Interstate 80 look to have the greatest potential for strong/severe thunderstorm activity, and anyone with activities in the area should pay close attention to the weather during the afternoon and evening hours. Generally drier weather tonight behind the front, should give way to more widespread shower and thunderstorm activity Monday as a weak shortwave moves out of Wyoming. Sounding profiles and our location in the cool sector suggest mainly elevated convection. The probability of strong storms Monday is low. Rain amounts through Monday evening look sporadic, and should range from a trace to 1.50 inches. Rain, a few thunderstorms and dreary weather will remain the name of the game as we shift into the middle of the week. The main weather features will be a deep trough over the Rockies and the moisture streaming north ahead of it (PW values near 1.5 inches). Soaking rains are probable Tuesday night into Wednesday as the trough ejects into the Central Plains. Rain totals Tuesday and Wednesday could range between 1.00 and 3.00 inches. Limited rises in area rivers are possible. With all the rain and clouds around, temperatures will remain cool, with highs running 5 to 10 degrees below seasonal averages (mid 50s and 60s). .LONG TERM...(Tuesday night through Saturday) Issued at 300 AM CDT Sun May 5 2019 Setting aside a shortwave that could bring a couple showers/ thunderstorms Saturday, it looks like we will dry out Thursday into next weekend. The coolest weather is expected Thursday with northerly surface flow (CAA) possibly keeping afternoon highs in the 50s. Temperatures should warm back into the 60s or 70s over the weekend. At this time no hazardous weather is expected Thursday through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1238 PM CDT Sun May 5 2019 Radar mosaic this afternoon showing area of SHRA/ISOLD TSRA pushing EWD across NE along a surface boundary extending from central NE to N-CNTRL IA. As the surface boundary forges SWD over the next couple hours, expect line of TSRA to develop and push through KOMA/KLNK during the late afternoon/evening hours. A few storms may turn severe affecting both TAF sites. Expect convective activity to subside though toward mid night. MVFR cigs then expected to roll into KOFK/KOMA/KLNK around 12z Monday. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...None. IA...None. && SHORT TERM...Albright LONG TERM...Albright AVIATION...DEE
Hazardous weather outlook, May 5, 5:07 PM CDT, 50 minutes before
Hazardous Weather Outlook National Weather Service Omaha/Valley NE 507 PM CDT Sun May 5 2019 IAZ043-NEZ011-012-015>018-030>034-042>044-061215- Monona-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison- Stanton-Cuming-Burt-Platte-Colfax-Dodge- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of west central Iowa...east central Nebraska and northeast Nebraska. .DAY ONE...Tonight and Monday There is a chance of thunderstorms across northeast Nebraska and northwest Iowa tonight and Monday, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time. IAZ080-091-NEZ091>093-061215- Montgomery-Page-Nemaha-Pawnee-Richardson- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa and southeast Nebraska. .DAY ONE...Tonight and Monday Minor flooding will continue on the Missouri River. There will also be a chance of thunderstorms tonight. Some of the storms could have small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. \ .SPOTTER INFORMATION STATEMENT... Widespread spotter activation is not expected at this time. IAZ055-056-069-079-090-NEZ045-050>053-065>068-078-088>090-061215- Harrison-Shelby-Pottawattamie-Mills-Fremont-Washington-Butler- Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline- Jefferson-Gage-Johnson- 507 PM CDT Sun May 5 2019 This Hazardous Weather Outlook is for portions of southwest Iowa...east central Nebraska and southeast Nebraska. .DAY ONE...Tonight and Monday A severe thunderstorm watch remains in effect until 10 pm. Storms could contain hail up to golf ball size, along with damaging winds, especially in southeast Nebraska. .DAYS TWO THROUGH SEVEN...Monday night through Sunday Several periods of showers and thunderstorms are expected across the region through the middle of next week. Locally heavy rain will be possible Tuesday night through Wednesday night. .SPOTTER INFORMATION STATEMENT... Spotters will be needed, especially in southeast Nebraska where ongoing severe storms are occurring. Please report severe weather to your local law enforcement agency or to the National Weather Service. DeWald
In the hours before
Local storm report, May 5, 5:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
541 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM TSTM WND GST 5 N DENTON 40.81N 96.84W
05/05/2019 E70 MPH LANCASTER NE TRAINED SPOTTER
&&
DEWALDLocal storm report, May 5, 5:49 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
549 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND GST 4 WNW LINCOLN 40.85N 96.76W
05/05/2019 M63 MPH LANCASTER NE ASOS
0535 PM TSTM WND GST 1 ENE PLEASANT DALE 40.80N 96.91W
05/05/2019 M105 MPH SEWARD NE TRAINED SPOTTER
MEASURED WITH AN ANEMOMETER.
&&
DEWALDLocal storm report, May 5, 5:51 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
551 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM TSTM WND DMG 3 SSW LINCOLN 40.77N 96.70W
05/05/2019 LANCASTER NE TRAINED SPOTTER
PORTABLE BUILDING BLOWN ONTO THE ROAD.
&&
DEWALDLocal storm report, May 5, 5:53 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
553 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM TSTM WND DMG 4 WSW LINCOLN 40.78N 96.75W
05/05/2019 LANCASTER NE TRAINED SPOTTER
DAMAGE TO A RESTAURANT. PEOPLE TRAPPED
INSIDE.
&&
DEWALDLocal storm report, May 5, 5:55 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
555 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0546 PM TSTM WND GST 4 WNW LINCOLN 40.85N 96.76W
05/05/2019 M87 MPH LANCASTER NE ASOS
&&
DEWALDLocal storm report, May 5, 5:57 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
557 PM CDT SUN MAY 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM TSTM WND DMG 3 SSW LINCOLN 40.77N 96.70W
05/05/2019 LANCASTER NE PUBLIC
POSSIBLE ROOF BLOWN OFF HOME.
&&
DEWALDThe office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 4, 7:05 PM CDT | Special Weather Statement | OAX | Cuming | 25 min |
| May 4, 7:34 PM CDT | Special Weather Statement | OAX | Cuming | 26 min |
| May 4, 7:59 PM CDT | Special Weather Statement | OAX | Burt | 31 min |
| May 4, 8:31 PM CDT | Special Weather Statement | OAX | Washington | 29 min |
| May 4, 8:59 PM CDT | Special Weather Statement | OAX | Washington | 31 min |
| May 5, 3:10 PM CDT | Special Weather Statement | OAX | Butler, Saunders | 50 min |
| May 5, 3:14 PM CDT | Special Weather Statement | OAX | Butler | 46 min |
| May 5, 3:17 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 28 min |
| May 5, 3:24 PM CDT | Special Weather Statement | OAX | Saunders | 36 min |
| May 5, 3:37 PM CDT | Severe Thunderstorm Warning | OAX | Dodge, Douglas, Saunders | 38 min |
| May 5, 3:44 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Saunders | 31 min |
| May 5, 3:47 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Seward | 28 min |
| May 5, 4:05 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 25 min |
| May 5, 4:26 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 34 min |
| May 5, 4:57 PM CDT | Severe Thunderstorm Warning | OAX | Butler, Lancaster, Saunders, Seward | 33 min |
| May 5, 5:03 PM CDT | Severe Thunderstorm Warning | OAX | Seward | 27 min |
| May 5, 5:22 PM CDT | Severe Thunderstorm Warning | OAX | Lancaster, Saline, Seward | 23 min |
| May 5, 5:40 PM CDT | Tornado Warning | OAX | Lancaster | 35 min |
| May 5, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Gage, Johnson, Lancaster, Otoe | 34 min |
| May 5, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Lancaster, Otoe | 37 min |
| May 5, 6:28 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 32 min |
| May 5, 6:50 PM CDT | Severe Thunderstorm Warning | OAX | Cass, Johnson, Nemaha, Otoe, Richardson | 25 min |
| May 5, 6:54 PM CDT | Severe Thunderstorm Warning | OAX | Washington | 36 min |
Nearby
Tornado Warnings in Nebraska, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.